Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
wombat666

So Why Do Zinc Supplements Break Me Out?

From what I'd read of zinc, it either a) will do nothing for your skin or b) improve your skin, so it really doesn't hurt to try them.

I've tried zinc supplements twice in the past couple months. The first time, I was taking 30mg a day for a week or so. I started getting these small red bumps all over my cheeks and some small cysts around the mouth. At the time though, I blamed it on diet sodas and the ingredient aspartame (a sweetener), which I had consumed a large amount of... I stopped the diet sodas but also stopped the zinc, and the acne began going away. I'd read a lot about the artificial sweeteners / acne connection, and little to nothing about a possible zinc / acne connection, so I blamed aspartame and vowed to steer clear of diet cola.

Last Thursday I decided to start taking zinc again, because I'd read it helps with redness, decreases oiliness and helps acne heal quicker. This time I decided to up the dosage and began taking 60mg a day. Well, long story short, my skin looks horrendous. Deep cysts have come up on my chin and jawline, and my cheeks are once again covered with red, painful bumps.

So what's the deal here? I'm pretty sure zinc is to blame. I'd been more or less clear since late August / early September. I'd get the occasional small harmless pimple, but nothing this bad, and my eating habits (diet is normally the determining factor in my acne, I have found) have not changed significantly since then. Why is it that almost no one who has taken zinc has reported these kinds of severe initial breakouts? Is this some kind of purge, or maybe a reaction to something in the supplement?

Share this post


Link to post
Share on other sites

Maybe the zinc is helping to push the acne to the surface. I have to say though I cant say its made any difference to my skin tbh.

Share this post


Link to post
Share on other sites

zinc like vitamin c can act as a diuretic which can cause excess sweating and water loss (which could some how related to acne) as well as the obvious one which is stimulating your immune system therefore could be causing your problem . I found that taking to much did this. I take mine with a probiotic after breakfast.

Im not sure if the above reasoning is right but tjust a thought.

Share this post


Link to post
Share on other sites

What are the ingredients in your supplement? Sometimes supplements contain food ingredients I personally react to, like soy or rice flour or millet.

Share this post


Link to post
Share on other sites

http://www.naturemade.com/products/minerals/zinc

That's the one I took. "Ingredients: Zinc Gluconate, Cellulose Gel, Calcium Carbonate, Hydroxypropyl Methylcellulose, Stearic Acid, Croscarmellose Sodium, Titanium Dioxide (Artificial Color), Magnesium Stearate, Polyethylene Glycol, Triethyl Citrate, Polysorbate 80, Sodium Citrate... No Artificial Flavors. No Preservatives. No Yeast. No Starch. No Gluten."

Seems like zinc was definitely a mixed bag for me. Redness (albeit, any redness not caused by the new breakout) was markedly reduced, and acne that had been lingering for a while seemed to push itself out much faster. In fact, some stuff that I thought was just hyperpigmentation suddenly came to heads, which was strange. The downside, of course, was all the painful cysts.

Maybe I should have ridden the storm out, in the hope that this was just some kind of initial response / purge? But to be honest this is not a good time for me to be breaking out, I have to be out and about a lot and I get tend to get really self-conscious when I have a breakout. For now I'll just get whatever trace amounts of zinc I can through fortified cereal, so it's not excluded out of my diet entirely, and maybe give zinc supplements another shot either over the holiday break or during the summer. That is, if my skin doesn't clear up again, as it tends to do when I just watch what I eat and don't go all crazy with supplements.

Share this post


Link to post
Share on other sites

If zinc levels are on the high side already it might break you out by increasing hormones. If your acne is hormonal than you need to look at other options. Try taking it from natural sources like wheat grass juice, pumpkin seed oil etc. and also increase your Vitamin A and E intake.

Share this post


Link to post
Share on other sites

Maybe you're zinc deffish and your body isn't absorbing the zinc at all. I just got some HCL to fix my stomach acid, and I take most of my supplements with it! I hope it works in helping me absorb things better! I noticed since taking this, yesterday, I taste foods more, before I seemed to be immune to taste. Nothing would excite my tongue. Eating became a bore. Like my body just wasn't getting anything out of food.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×